Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 19, 2016Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 19, 2016, 7:04 PM CDT for Pope County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2016, 7:04 PM CDT (00:04 UTC)
Expired
Jun 19, 2016, 7:45 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS83 KMPX 200004
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT SUN JUN 19 2016

MNZ048-049-200045-
STEARNS-POPE-
704 PM CDT SUN JUN 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS
AND SOUTHEASTERN POPE COUNTIES THROUGH 745 PM CDT...

AT 704 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SAUK CENTRE TO NEAR LAKE HASSEL. MOVEMENT
WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SAUK CENTRE...MELROSE...GLENWOOD...ALBANY...BROOTEN...BELGRADE...
HOLDINGFORD...FREEPORT...NEW MUNICH...GROVE LAKE...VILLARD AND GREENWALD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 121 AND 146.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 145 AND 171.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4542 9574 4576 9519 4576 9514 4578 9513
      4577 9435 4541 9492
TIME...MOT...LOC 0004Z 279DEG 22KT 4572 9496 4545 9556 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 19, 5:23 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 19, 5:23 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT SUN JUN 19 2016

.UPDATE...FOR 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jun 19 2016

Widespread heat indices of 95 to 105 are found across the MN
portion of the forecast area this afternoon. This dome of warm air
extends above the surface, with a CAP of +12C shown on the 18z
special RAOB and +15C at KABR. So it will likely be a few hours
before we see development, and the timing of 23Z-00Z for
initiation over west central MN depicted on several CAMS looks to
be about right. Supercell storm mode with evolution into a line
still looks accurate, although the line is progged to break up and
fizzle a bit by the time it reaches east central MN. Prior to the
weakening trend, large hail and damaging winds still appear to be
the primary threats given the strong deep layer shear and nearly
4000 J/KG of MLCAPE. 0-3KM CAPES/helicity values are also
indicative of a threat for a tornado or two over central MN.

By 09Z any storms that have held together should have exited the
eastern part of the forecast area, with clearing skies and a shift
to west-northwest winds in the wake of the front. Monday
temperatures will be 15-20 degrees cooler than Sunday, with mild highs
in the mid 70s to lower 80s under breezy northwest winds.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jun 19 2016

Long term trends include timing of weather systems with rather
rapid zonal flow pattern over the conus.

It appears next shot of rain lifting into the area Thursday night
and lingering into Wednesday night as the next wave approaches the
area. WAA pattern develops ahead of the area into tuesday night
affecting the southwest cwa. This spreads northeast into Wednesday
with some timing differences with speed and frontal movement. Will
continue the higher chance pops during this period with increase
possible if trend continues. Instability increases as well with
the severe weather/heavy rain threat a possibility.

This system exits the area Thursday with drier conditions expected
through Friday. Overall...models diverge some as to timing of
precipitation threat into the coming weekend. Will leave the chance
for thunder going for now...with the GFS being more amplified and
faster with the best threat coming in Saturday versus Sunday on
the latest ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 524 PM CDT Sun Jun 19 2016

Thunderstorm development will ensue at the start of the TAF
period near KAXN, and then discrete activity will spread eastward
and form into a line during the evening hours. Intensity and
coverage of storms still looks decrease with eastward progression
toward the WI border, with more of a broken line by the time it
reaches KMSP. By 07z, sites should be clear of weather, with
mostly clear conditions after that. Gusty southwest winds veer to
northwest for Monday behind the front, and gust to around 25
knots.

KMSP...
Expect broken line of showers and thunderstorms to impact MSP
between 03z and 06z. Strong wind gusts still appear to be the main
threat although that risk is greater to the west/north.

/OUTLOOK FOR KMSP/
Mon night...VFR. Winds NW 10-15 kts.
Tue...VFR. Winds NW 5-10kts.
Wed...VFR. Chc MVFR/-TSRA. Winds E 5-10 kts.
Thu...VFR. Winds N 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 8 PM CDT this evening for MNZ047-048-054>060-
     062-064>069-073>076-082-083.

&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Jun 19, 12:57 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT SUN JUN 19 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES FROM 95 TO 100 DEGREES WILL OCCUR ACROSS MUCH OF THE
AREA THIS AFTERNOON.

SEVERE STORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING ACROSS WEST
CENTRAL MINNESOTA...THEN SPREAD EAST ACROSS THE AREA DURING THE
EVENING HOURS. THE MAIN THREATS ARE FREQUENT LIGHTNING...LARGE
HAIL AND DAMAGING WIND. THERE IS ALSO A SMALL THREAT FOR
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE
AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 19, 6:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 NE HANCOCK            45.54N 95.74W
06/19/2016  M1.00 INCH       POPE               MN   TRAINED SPOTTER

            OCURRED 5 MILES SOUTH OF CYRUS.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 19, 6:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     1 E CYRUS               45.62N 95.72W
06/19/2016                   POPE               MN   STORM CHASER

            NEEDLE FUNNEL THAT LASTED JUST A FEW MINUTES
            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 19, 6:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             STARBUCK                45.61N 95.53W
06/19/2016  M0.88 INCH       POPE               MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 19, 6:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             STARBUCK                45.61N 95.53W
06/19/2016  M0.88 INCH       POPE               MN   TRAINED SPOTTER

            .

0618 PM     HAIL             4 NE HANCOCK            45.54N 95.74W
06/19/2016  M1.00 INCH       POPE               MN   TRAINED SPOTTER

            OCURRED 5 MILES SOUTH OF CYRUS.

0615 PM     FUNNEL CLOUD     1 E CYRUS               45.62N 95.72W
06/19/2016                   POPE               MN   STORM CHASER

            NEEDLE FUNNEL THAT LASTED JUST A FEW MINUTES
            .

0610 PM     HAIL             MORRIS                  45.59N 95.91W
06/19/2016  M0.88 INCH       STEVENS            MN   LAW ENFORCEMENT

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jun 19, 6:47 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT SUN JUN 19 2016

MNZ042-043-200030-
TODD-MORRISON-
647 PM CDT SUN JUN 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 730 PM CDT...

AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
20 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK...STAPLES...MOTLEY...CUSHING AND PHILBROOK.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 106
AND 128.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4635 9468 4636 9467 4631 9455 4633 9443
      4630 9436 4627 9434 4623 9440 4617 9437
      4616 9438 4615 9483 4635 9491 4637 9474
TIME...MOT...LOC 2346Z 259DEG 36KT 4624 9476

JPC
Special weather statement, Jun 19, 7:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT SUN JUN 19 2016

MNZ048-049-200045-
STEARNS-POPE-
704 PM CDT SUN JUN 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS
AND SOUTHEASTERN POPE COUNTIES THROUGH 745 PM CDT...

AT 704 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SAUK CENTRE TO NEAR LAKE HASSEL. MOVEMENT
WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SAUK CENTRE...MELROSE...GLENWOOD...ALBANY...BROOTEN...BELGRADE...
HOLDINGFORD...FREEPORT...NEW MUNICH...GROVE LAKE...VILLARD AND GREENWALD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 121 AND 146.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 145 AND 171.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4542 9574 4576 9519 4576 9514 4578 9513
      4577 9435 4541 9492
TIME...MOT...LOC 0004Z 279DEG 22KT 4572 9496 4545 9556

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM CDTTornado WarningMPXChippewa, Lac qui Parle41 min
Jun 19, 7:36 PM CDTSevere Thunderstorm WarningMPXStearns39 min
Jun 19, 7:39 PM CDTTornado WarningMPXSwift36 min
Jun 19, 7:50 PM CDTTornado WarningMPXStearns25 min
Jun 19, 7:55 PM CDTTornado WarningMPXStearns35 min
Jun 19, 8:18 PM CDTTornado WarningMPXKandiyohi, Pope, Stearns, Swift27 min
Jun 19, 8:23 PM CDTSpecial Weather StatementMPXMorrison37 min
Jun 19, 8:30 PM CDTTornado WarningMPXBenton, Sherburne, Stearns45 min
Jun 19, 8:42 PM CDTSpecial Weather StatementMPXMille Lacs33 min
Jun 19, 8:54 PM CDTSpecial Weather StatementMPXChippewa, Meeker66 min
Jun 19, 9:16 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs29 min
Jun 19, 9:26 PM CDTSpecial Weather StatementMPXIsanti34 min
Jun 19, 9:48 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs42 min
Jun 19, 9:53 PM CDTSpecial Weather StatementMPXSherburne37 min
Jun 19, 10:06 PM CDTSpecial Weather StatementMPXRenville24 min
Jun 19, 10:14 PM CDTSpecial Weather StatementMPXCarver31 min
Jun 19, 10:36 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville39 min
Jun 19, 10:48 PM CDTSpecial Weather StatementMPXHennepin42 min
Jun 19, 11:12 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright19 min
Jun 19, 11:16 PM CDTSevere Thunderstorm WarningMPXMcLeod, Nicollet, Renville, Sibley44 min
Jun 19, 11:43 PM CDTSpecial Weather StatementMPXAnoka32 min
Jun 20, 12:03 AM CDTSpecial Weather StatementMPXGoodhue, Rice, Steele, Waseca42 min
Jun 20, 12:21 AM CDTSpecial Weather StatementMPXScott24 min
Jun 19, 11:26 PM CDTSpecial Weather StatementMPXSaint Croix49 min
Jun 19, 11:30 PM CDTSpecial Weather StatementMPXBarron, Polk45 min
Jun 20, 12:29 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk17 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.